Turkish Journal of Analysis and Number Theory
ISSN (Print): 2333-1100 ISSN (Online): 2333-1232 Website: http://www.sciepub.com/journal/tjant
Open Access
Journal Browser
Turkish Journal of Analysis and Number Theory. 2018, 6(2), 49-51
DOI: 10.12691/tjant-6-2-3
Open AccessArticle

A Shortened Recurrence Relation for Bernoulli Numbers

F. M. S. Lima1,

1Institute of Physics, University of Brasília, P.O. Box 04455, 70919-970, Brasília-DF, Brazil

Pub. Date: April 30, 2018

Cite this paper:
F. M. S. Lima. A Shortened Recurrence Relation for Bernoulli Numbers. Turkish Journal of Analysis and Number Theory. 2018; 6(2):49-51. doi: 10.12691/tjant-6-2-3


In this note, starting with a little-known result of Kuo, I derive a recurrence relation for the Bernoulli numbers B2n , n being a positive integer. This formula is shown to be advantageous in comparison to other known formulae for the exact symbolic computation of B2n. Interestingly, it is suitable for large values of n since it allows the computation of both B4n and B4n+2 from only B0, B2, ..., B2n.

Bernoulli numbers recurrence relations Riemann zeta function

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/


[1]  I.S. Gradshteyn and I.M. Rhyzik, Table of Integrals, Series, and Products, 7th ed., Academic Press, New York, 2007.
[2]  J. Worpitzky, “Studien über die Bernoullischen und Eulerschen Zahlen,” J. Reine Angew. Math. 94, 203-232 (1883).
[3]  S. Ramanujan, “Some Properties of Bernoulli's Numbers,” J. Indian Math. Soc. 3, 219-234 (1911).
[4]  T. Agoh and K. Dilcher, “Shortened recurrence relations for Bernoulli numbers,” Discrete Math. 309, 887-898 (2009).
[5]  K. Dilcher, L. Skula, I.Sh. Slavutskii, “Bernoulli numbers. Bibliography (1713-1990),” Queen's Papers in Pure and Applied Mathematics 87, Queen's University, Kingston, Ont., 1991. Updated on-line version: http://www.mathstat.dal.ca/~dilcher/bernoulli.html.
[6]  H.-T. Kuo, “A recurrence formula for (2n),” Bull. Am. Math. Soc. 55, 573-574 (1949).
[7]  L. Euler, “De summis serierum reciprocarum,” Commentarii Academiae Scientiarum Petropolitanae 7, 123-134 (1740).
[8]  E.C. Titchmarsh, The theory of the Riemann Zeta-function, 2nd ed., Clarendon Press, Oxford, 1986.
[9]  H. Hasse, “Ein Summierungsverfahren für die Riemannsche Zeta-Reihe,” Math. Z. 32, 458-464 (1930).
[10]  S. Akiyama and Y. Tanigawa, “Multiple Zeta Values at Non-Positive Integers,” Ramanujan J. 5, 327-351 (2001).
[11]  R.P. Brent and P. Zimmermann, Modern computer arithmetic, Cambridge University Press, New York, 2010. Sec. 4.7.2.
[12]  R.P. Brent and D. Harvey, “Fast computation of Bernoulli, Tangent and Secant numbers.” Springer Proceedings in Mathematics and Statistics, vol. 50, 127-142 (2013).